Alert archive / Montana / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 6, 2019, 6:47 PM MDT for Cascade County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2019, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 6, 2019, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 12 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:50 PM MDT | FLASH FLOOD | Great Falls, MT | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM GREAT FALLS. LOCAL MEDIA REPORTED FLASH FLOODING DOWNTOWN ALONG THE 4TH AND 5TH BLOCK OF CENTRAL AVE. FLOODING ON ONE SIDE WAS ABOUT ANKLE DEEP, WITH FLOODING UP TO CAR DOORS AND SOME WATER FLOODING STORE FRONTS. SHE A |
| Jul 6, 6:50 PM MDT | FLASH FLOOD | Great Falls, MT | ELIZABETH COPELAND REPORTED FLASH FLOODING DOWNTOWN ALONG THE 4TH AND 5TH BLOCK OF CENTRAL AVE. FLOODING ON ONE SIDE WAS ABOUT ANKLE DEEP, WITH FLOODING UP TO CAR DOORS AND SOME WATER FLOODING STORE FRONTS. SHE ALSO REPORTED THE UNDERPASS BY THE POLICE STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WGUS55 KTFX 070047 FFWTFX MTC013-070345- /O.NEW.KTFX.FF.W.0002.190707T0047Z-190707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Great Falls MT 647 PM MDT Sat Jul 6 2019 The National Weather Service in Great Falls has issued a * Flash Flood Warning for... North central Cascade County in central Montana... * Until 945 PM MDT. * At 645 PM MDT, trained weather spotters reported flash flooding across the warned area. Up to one to two inches of rain has already fallen. Flash flooding is already occurring. Some roads have been reported impassable in downtown Great Falls. * Some locations that will experience flooding include... Great Falls, Black Eagle and Malmstrom Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4753 11117 4747 11117 4747 11136 4753 11136 $$ TP
1 follow-up statement
249 WGUS75 KTFX 070341 FFSTFX Flash Flood Statement National Weather Service Great Falls MT 941 PM MDT Sat Jul 6 2019 MTC013-070349- /O.EXP.KTFX.FF.W.0002.000000T0000Z-190707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cascade MT- 941 PM MDT Sat Jul 6 2019 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY WILL EXPIRE AT 945 PM MDT... Law enforcement has not received any additional reports of impactful flooding and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures and avoid any standing water that may be lingering along roadways. LAT...LON 4753 11117 4747 11117 4747 11136 4753 11136 $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:35 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 6, 5:35 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 535 PM MDT Sat Jul 6 2019 Updated Aviation Section .SYNOPSIS... An unstable southwest flow aloft will keep mostly afternoon and evening shower and thunderstorm activity going through early next week. Thunderstorms may become strong to severe today and Sunday, with hail, gusty winds, and heavy rain possible. Drier and warmer conditions are expected by mid-week. && .DISCUSSION... Remainder of this afternoon through Sunday Night...Our region continues to be situated in a moist and unstable flow ahead of a closed low over British Columbia. A disturbance rotating around this feature is initiating shower and thunderstorm development over the Rocky Mountain Front and Southwest Montana and this activity will eventually expand deeper into central and north-central locations by late this afternoon into the evening. Hi-res models continue to suggest that gusty winds up to 60 mph will be the most widespread impact from these storms, although small hail and brief heavy rain may accompany these storms. Areas along the Rocky Mountain Front and eastward toward the golden triangle will likely observe the greatest impacts as storms diminish in strength as they move east from there. Most activity should move out of the area by 6Z but some isolated shower/thunder activity can't be ruled out, especially along the Rocky Mountain Front. By Sunday, the aforementioned low pressure trough will move east over the Pacific Northwest, which will increase the southwest flow aloft over the region as a weak Pacific cold front traverses the region. Showers and thunderstorms may initiate much earlier than today, perhaps as early as the late morning. The NAM and HRRR, suggest that a wave of more moderate showers/thunder may develop ahead of the anticipated stronger activity as early as 13-15Z. Good moisture, steep mid-level lapse rate, wind shear should offer a good chance for severe storm development with large hail and damaging winds over the plains. Portions of the CWA will be under a marginal risk for excessive rainfall, so localized flooding due to heavy thunderstorm rains will be possible. Storms will encounter an increasingly more favorable thunderstorm environment as they move toward the east and northeast. One thing to keep in mind is that if shower activity begins earlier in the morning then some of the severe threat may be mitigated by convective contamination, especially for the central and western portion of the plains. As the Cooler air moves into the area behind the cold front late Sunday evening and overnight, the severe storm threat should diminish. Note, that scattered showers may linger into the overnight hours. Monday through Saturday... The Pacific Northwest trough will start to weaken as it moves more so into the Northern Rockies on Monday. Although the threat for severe weather will shift east of the area, more widespread rain showers with weak thunderstorms will persist through Monday into Monday night, as temperatures remain cooler than normal. The showers will decrease from the west Tuesday into Tuesday night as the low pressure trough moves east out onto the Great Plains, but temperatures will remain below normal one more day. A high pressure ridge will then build into the area on Wednesday, which should bring drier conditions with warmer than normal temperatures. This ridge will then be flattened somewhat by weak disturbances moving over Montana from the Pacific Ocean, leaving the area under a less stable westerly flow aloft with only slightly cooler temperatures. The disturbances will combine with afternoon/early evening instability to cause a few showers and thunderstorms to develop over the higher terrain and move out over the plains. Although this does not appear to be a pattern that would cause severe weather at this time, the situation will continue to be monitored. Coulston && .AVIATION... Updated 0535 PM MDT Sat Jul 6 2019 (00Z/Jul 7 TAF issuance) Showers and Thunderstorms will result in brief MVFR conditions though the evening before diminishing, especialy around GTF and HLN. Some of the storm could produce strong winds and large hail. Mainly VFR conditions are expected after midnight across the area. Additional showers and isolated thunderstorms will develop tomorrow morning, with a few strong to severe thunderstorms possible in the afternoon. Langlieb && .PRELIMINARY POINT TEMPS/POPS... GTF 53 79 52 73 / 60 50 50 40 CTB 49 73 47 69 / 50 40 40 30 HLN 52 80 52 75 / 50 50 50 70 BZN 50 81 52 74 / 30 50 50 80 WEY 41 78 44 68 / 20 20 30 80 DLN 48 76 48 71 / 40 50 40 80 HVR 55 82 54 75 / 30 50 40 30 LWT 51 80 51 68 / 30 60 70 60 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 6, 6:14 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Great Falls MT 614 PM MDT Sat Jul 6 2019 MTZ014-052-053-070030- Broadwater-Jefferson-Central and Southern Lewis and Clark- 614 PM MDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK... NORTHWESTERN BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES... At 613 PM MDT, a strong thunderstorm was located over Helena, moving northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Helena, East Helena, Montana City, Clancy and Spring Meadow Lake State Park. This includes the following highways... Interstate 15 between mile markers 182 and 205. Highway 12 between mile markers 34 and 61. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4642 11183 4652 11222 4683 11222 4664 11151 TIME...MOT...LOC 0013Z 206DEG 28KT 4658 11197 TP
Special weather statement, Jul 6, 6:19 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
619 PM MDT Sat Jul 6 2019
MTZ048-070030-
Southern Rocky Mountain Front-
619 PM MDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND
WESTERN TETON COUNTIES...
At 617 PM MDT, strong thunderstorms located 23 miles northwest of
Augusta, or 27 miles west of Choteau, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bynum.
This includes Highway 89 between mile markers 52 and 56.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4794 11302 4795 11299 4795 11292 4798 11288
4801 11289 4805 11294 4799 11221 4747 11276
4760 11304
TIME...MOT...LOC 0017Z 206DEG 28KT 4772 11276
TPSpecial weather statement, Jul 6, 6:35 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
635 PM MDT Sat Jul 6 2019
MTZ048-070100-
Southern Rocky Mountain Front-
635 PM MDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TETON COUNTY...
At 635 PM MDT, a strong thunderstorm was located 21 miles northwest
of Choteau, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pendroy and Bynum.
This includes Highway 89 between mile markers 54 and 63.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4813 11275 4813 11250 4804 11217 4774 11260
4781 11283
TIME...MOT...LOC 0035Z 209DEG 28KT 4795 11260
TPSpecial weather statement, Jul 6, 6:37 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 637 PM MDT Sat Jul 6 2019 MTZ012-050-070100- Cascade-Judith Basin- 637 PM MDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN AND EASTERN CASCADE COUNTIES... At 636 PM MDT, a strong thunderstorm was located 7 miles west of Geyser, or 22 miles northwest of Stanford, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Geyser and Raynesford. This includes Highway 200 between mile markers 9 and 21. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4722 11069 4727 11077 4740 11070 4726 11046 TIME...MOT...LOC 0036Z 232DEG 8KT 4728 11066 TP
Special weather statement, Jul 6, 6:42 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Great Falls MT 642 PM MDT Sat Jul 6 2019 MTZ054-070130- Meagher MT- 642 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL 730 PM MDT... At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near White Sulphur Springs, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Checkerboard and Lennep. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4647 11092 4663 11086 4660 11035 4633 11044 TIME...MOT...LOC 0042Z 283DEG 20KT 4653 11079 KJ
Special weather statement, Jul 6, 6:45 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
645 PM MDT Sat Jul 6 2019
MTZ012-013-070130-
Chouteau MT-Cascade MT-
645 PM MDT Sat Jul 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Highwood, or 14 miles northeast of Great Falls, moving
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Benton, Black Eagle, Highwood, Carter, Shonkin, Floweree,
Portage and Malmstrom Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4744 11126 4771 11136 4811 11099 4780 11020
4749 11063
TIME...MOT...LOC 0044Z 229DEG 26KT 4763 11105
KJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:09 PM MDT | Special Weather Statement | TFX | Teton | 21 min |
| Jul 6, 6:10 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 35 min |
| Jul 6, 6:14 PM MDT | Special Weather Statement | TFX | Broadwater | 16 min |
| Jul 6, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 27 min |
| Jul 6, 6:19 PM MDT | Special Weather Statement | TFX | Teton | 11 min |
| Jul 6, 6:35 PM MDT | Special Weather Statement | TFX | Teton | 25 min |
| Jul 6, 6:37 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jul 6, 6:42 PM MDT | Special Weather Statement | TFX | Meagher | 48 min |
| Jul 6, 6:45 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jul 6, 7:01 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 29 min |
| Jul 6, 7:21 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 28 min |
| Jul 6, 7:28 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 6, 7:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| Jul 6, 8:04 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jul 6, 8:20 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 25 min |
| Jul 6, 8:45 PM MDT | Special Weather Statement | TFX | 30 min | |
| Jul 6, 8:53 PM MDT | Special Weather Statement | TFX | 22 min | |
| Jul 6, 8:57 PM MDT | Areal Flood Advisory | TFX | Meagher | 3 hr |
| Jul 6, 9:17 PM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Jul 6, 9:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jul 6, 9:38 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Jul 6, 9:44 PM MDT | Special Weather Statement | TFX | 46 min | |
| Jul 6, 9:58 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 32 min |
| Jul 6, 10:32 PM MDT | Special Weather Statement | TFX | Petroleum | 43 min |
| Jul 6, 10:35 PM MDT | Special Weather Statement | TFX | Blaine | 25 min |
| Jul 6, 10:44 PM MDT | Special Weather Statement | TFX | Blaine | 31 min |
| Jul 6, 11:01 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jul 6, 11:27 PM MDT | Special Weather Statement | TFX | Blaine | 33 min |
| Jul 7, 2:48 AM MDT | Special Weather Statement | TFX | 42 min | |
| Jul 7, 3:40 AM MDT | Flash Flood Watch | TFX | 16 hr | |
| Jul 7, 4:43 AM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jul 7, 1:58 PM MDT | Special Weather Statement | TFX | Beaverhead | 32 min |
| Jul 7, 2:22 PM MDT | Special Weather Statement | TFX | Blaine | 23 min |
| Jul 7, 2:24 PM MDT | Special Weather Statement | TFX | Madison | 51 min |
| Jul 7, 2:26 PM MDT | Special Weather Statement | TFX | 49 min | |
| Jul 7, 3:02 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 32 min |
| Jul 7, 3:41 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 34 min |
| Jul 7, 4:16 PM MDT | Special Weather Statement | TFX | Gallatin | 44 min |
| Jul 7, 4:47 PM MDT | Special Weather Statement | TFX | Gallatin | 43 min |
| Jul 7, 4:56 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Jul 7, 4:59 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 7, 5:18 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 27 min |
| Jul 7, 5:26 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
Nearby
Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.